Skin Therapy Letter HOME
Written for dermatologists by dermatologists. Indexed by the US National Library of Medicine.
Skin Information
NETWORK
Skin Therapy Letter About STL Subscribe Today SkinCareGuide Network Site Map
CUSTOM DERMATOLOGY SEARCH:
Loading
2007.22(5)

Derm News: 2007.22(5)

Reduced Salivary Flow Induced by Systemic Isotretinoin May Lead to Dental Decay. A Prospective Clinical Study

Dermatology, 214(3):221-226
L. Lupi-Pégurier, M. Muller-Bolla, E. Fontas, J.P. Ortonne
ABSTRACT

Background

The adverse effects of isotretinoin have been well documented, but dental side effects over the course of treatment have never been studied. Objectives: To prospectively document the oral side effects experienced by a group of patients taking isotretinoin and to compare the changes in oral health and salivary parameters with a control group.

Methods

A cohort study was conducted within the dermatology department at the University Hospital in collaboration with two private dermatology practices in Nice, France. Patients were treated at a dose of 0.5 mg/kg/day. The control group was made up of students from the University of Nice-Sophia-Antipolis. The salivary flow, the buffer capacity of saliva, the number of pathogen bacteria and the DMFT index (number of decayed, missing and filled teeth) were assessed at each visit.

Results

Eighteen patients and 99 controls were available for evaluation. None of the oral parameters varied with time in the control group, whereas the DMFT significantly increased in the treated group (3.07 ± 3.85 vs. 3.41 ± 4.36; p < 0.036). The salivary flow gradually decreased with time (p < 0.004), but the patients recovered their baseline salivary flow 2 months after the end of the treatment. Conclusions: This study clearly showed that patients treated with isotretinoin experienced oral side effects.


    Back to Current Volume:   Dermatology News 2007.22


The Derm News service provided by the Editorial Consultants of Skin Therapy Letter© and its founding editor Dr. Stuart Maddin.